Wyoming, 2008

Hail in Wyoming, August 24, 2008

August 24, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced golf ball sized hail and 53 mph wind gusts southeast of Wright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced golf ball sized hail and 53 mph wind gusts southeast of Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 24, 1:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 24, 1:20 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT SUN AUG 24 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE
STRETCHING THROUGH MINNESOTA AND IOWA...WHILE SOUTH-SOUTHEASTERLY
FLOW CONTINUES OVER OUR AREA. DEWPOINTS CONTINUE TO SLOWLY RISE OVER
THE AREA...WITH PARTS OF SOUTHWEST SOUTH DAKOTA PUSHING INTO THE
LOWER 60S. UPPER LEVEL ANALYSIS PLACES UPPER RIDGE STRETCHING FROM
THE FOUR CORNERS REGION INTO CENTRAL MONTANA. VIGOROUS SHORT WAVE
NOW SLOWLY PUSHING INTO EASTERN WYOMING/NORTHWEST SOUTH DAKOTA.

FOR THE REMAINDER OF THIS AFTERNOON INTO TONIGHT...UPPER WAVE WILL
CONTINUE ITS SLOW ADVANCE EAST-SOUTHEASTWARD. LATEST 19Z KUDX
SOUNDING STILL SHOWS A DESCENT CAP OVER RAPID CITY...THOUGH MODEL
GUIDANCE DOES SHOW AN ERODED CAP OFF TO THE WEST WHERE A STORM JUST
POPPED UP IN THE CENTRAL BLACK HILLS. MODELS CONTINUE TO INDICATE
CAPE VALUES OF 1500-2500 J/KG WITH ENOUGH BULK SHEAR TO SUPPORT
ROTATING UPDRAFTS. EXPECTING LARGE HAIL AND DAMAGING WIND GUSTS TO
BE THE MAIN THREATS. ALSO...MODELS CONTINUE TO INDICATE SLOW STORM
MOTION WITH PRECIPITABLE WATER VALUES PUSHING TO UP TO 150 PERCENT
OF NORMAL...PARTICULARLY EAST OF THE BLACK HILLS.
THEREFORE...LOCALLY HEAVY RAINFALL WILL BE ANOTHER POSSIBLE THREAT.
EXPECT STORM ACTIVITY TO PUSH EASTWARD INTO THE EVENING. LATER IN
THE EVENING...LOW LEVEL JET INTENSIFIES OVER THE EASTERN HALF OF THE
CWFA WITH STRONG THETA-E ADVECTION. THEREFORE...WILL KEEP POPS IN
THAT AREA OVERNIGHT.

ON MONDAY...A WARM DAY IS ON TAP AS AXIS OF UPPER RIDGE SLIDES OVER
THE AREA. EXPECT TEMPERATURES SHOULD CLIMB TO WELL ABOVE AVERAGE.
WITH THE EXCEPTION OF THE POSSIBILITY OF A FEW LINGERING MORNING
THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA...CONVECTION IS NOT
EXPECTED WITH THE ATMOSPHERE BEING WELL CAPPED. ON MONDAY
NIGHT...SOUTHERLY WINDS ARE EXPECTED TO BE ON THE INCREASE AHEAD OF
AN APPROACHING COLD FRONT. THIS SHOULD KEEP OVERNIGHT TEMPERATURES
MILD...PARTICULARLY OVER THE NORTHERN FOOTHILLS.

ON TUESDAY...A WINDY DAY IS ON TAP AS A COLD FRONT MAKES ITS WAY
THROUGH THE CWFA. TIMING OF THE FRONT SHOULD ALLOW MUCH OF SOUTHWEST
AND CENTRAL SOUTH DAKOTA STILL CLIMB TO ABOVE AVERAGE BEFORE THE
COLD AIR PUSHES IN. WILL KEEP A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST AS THE FRONT MAKES ITS WAY THROUGH.

EXTENDED...CYCLONIC FLOW OVER THE NORTHERN PLAINS WEDNESDAY...WITH
SHORTWAVE CROSSING THE AREA. WILL CONTINUE LOW POPS. NORTHWEST FLOW
OVER THE AREA FOR THE END OF THE WEEK....WITH DRY WEATHER AND
SEASONABLE TEMPERATURES. UPPER RIDGE BUILDS ACROSS THE NORTHERN
PLAINS FOR NEXT WEEKEND.

&&

.AVIATION...A FEW THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...MAINLY ACROSS SOUTHWEST SOUTH DAKOTA. LCL IFR VSBY WITH
THUNDERSTORMS. LOW STRATUS MAY DEVELOP OVER PORTIONS OF SOUTH
CENTRAL SOUTH DAKOTA TONIGHT...WITH IFR/LIFR CIGS/VSBY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 24, 9:30 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT SUN AUG 24 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1030 AM MDT (1130 AM CDT) SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING OVER MANY PARTS OF THE AREA AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY OVER PORTIONS
OF WESTERN SOUTH DAKOTA SOUTH AND WEST OF A LINE FROM SPEARFISH TO
MARTIN...AND PORTIONS OF NORTHEAST WYOMING SOUTH AND EAST OF A LINE
FROM SUNDANCE TO ROCHELLE. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. ALSO...SOME OF THE THUNDERSTORMS MAY BE SLOW
MOVING...BRINGING THE POSSIBILITY OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS MAY REMAIN OVER SOUTH CENTRAL SOUTH DAKOTA INTO
MONDAY MORNING. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.
A COLD FRONT AND UPPER LEVEL DISTURBANCE WILL PUSH THROUGH THE AREA
TUESDAY INTO TUESDAY NIGHT BRINGING A CHANCE OF THUNDERSTORMS TO THE
AREA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Aug 24, 3:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT SUN AUG 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             10 SSE DEADWOOD         44.24N 103.65W
08/24/2008  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0345 PM     HAIL             1 S NEMO                44.18N 103.50W
08/24/2008  E0.88 INCH       LAWRENCE           SD   PUBLIC

&&

MHOLM

The radar

The Rapid City radar (KUDX), 202 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
August 24, 4:00 PM MST
Where
Campbell County, 19 mi SE of Wright
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.526, -105.201

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123846.